We exist to improve the lives
of everyone affected by epilepsy

New research into valproate and birth defects

19 February, 2003

A research team from the Antiepileptic Drug Pregnancy Registry at Harvard University report a higher risk of birth defects in women taking the anti-epileptic drug valproate.

The report described the effects on babies of 125 women who took the valproate their only anti-epileptic drug (AED) during pregnancy and who had signed up with the Pregnancy Registry. It found an 8.9 per cent rate of major birth defects in those babies.

Problems in the affected babies included spina bifida, cardiac abnormalities, extra fingers, kidney problems and clubfoot. The researchers compared these results to those in a group of women not exposed to any antiepileptic drug, in whom the rate of birth defects in those women was 1.6 per cent.

Patricia Osborne Shafer, chair of the Epilepsy Foundation of America's professional advisory board, commented:

"This is important new information for women with epilepsy and their physicians to have. We hope it will help women and their physicians make informed choices on treatment during pregnancy before or very soon after the pregnancy begins.

"At the same time, we urge women taking this drug not to stop it on their own. Suddenly stopping this medication can cause potentially dangerous seizures. Nor should they change their medication based on these results alone. For some women, valproate is the only drug that prevents seizures. Seizures during pregnancy also have the potential to harm the foetus, either from the mother's falls or deprivation of oxygen during the seizure, so it is important to maintain seizure control."